A 13-year-old boy is dead after overdosing on a common over-the-counter antihistamine frequently used by allergy sufferers.
Jacob Stevens was participating in a “Benadryl Challenge” popularized on TikTok. The challenge involved taking 12 to 14 Benadryl tablets which ostensibly would induce hallucinations, but instead, Jacob overdosed and died after spending a week on a ventilator.
His family is spreading the word of Jacob’s death to ward off others from suffering the same fate.
“I’m going to do anything I can to make sure another child doesn’t go through it,” Jacob’s grandmother, Dianna Stevens said in tears.
Jacob’s father told ABC6 he was home with friends when he overdosed. His friends were filming him for social media when his body started seizing.
Here is WKMG-TV news report detailing the incident:
Our hearts go out to Jacob’s family and we send them our sincere condolences. We hope their efforts to save other children from a similar fate by going public with this tragedy bring them a measure of solace.
We know parents have enough to worry about especially as teens push for more independence. That problem is compounded when your teen has a food allergy or other chronic ailment and must have access to a number of medications including epinephrine, albuterol, antihistamines, etc. Top that off with a good measure of peer pressure, and you’ve got the potential for a tragedy like this one.
Even if you are sure your teen would never do such a thing as participate in a “Benadryl Challenge”, please take a few moments to sit them down and explain what can happen when medications are abused by them or their friends.
Let’s make Jacob’s legacy one of redoubling our efforts to keep our children safe.